Home | | Medical Surgical Nursing | Anaphylactic Shock - Circulatory Shock

Chapter: Medical Surgical Nursing: Shock and Multisystem Failure

| Study Material, Lecturing Notes, Assignment, Reference, Wiki description explanation, brief detail |

Anaphylactic Shock - Circulatory Shock

Anaphylactic shock is caused by a severe allergic reaction when a patient who has already produced antibodies to a foreign sub-stance (antigen) develops a systemic antigen–antibody reaction.

ANAPHYLACTIC SHOCK

Anaphylactic shock is caused by a severe allergic reaction when a patient who has already produced antibodies to a foreign sub-stance (antigen) develops a systemic antigen–antibody reaction. This process requires that the patient has previously been exposed to the substance. An antigen–antibody reaction provokes mast cells to release potent vasoactive substances, such as histamine or bradykinin, that cause widespread vasodilation and capillary per-meability. Anaphylactic shock occurs rapidly and is life-threatening. Because anaphylactic shock occurs in patients already exposed to an antigen who have developed antibodies to it, it can often be prevented. Therefore, patients with known allergies need to understand the consequences of subsequent exposure to the anti-gen and should wear medical identification that lists their sen-sitivities. This could prevent inadvertent administration of a medication that would lead to anaphylactic shock. Additionally, the patient and family need instruction about emergency use of medications to treat anaphylaxis.

Medical Management

Treatment of anaphylactic shock requires removing the causative antigen (eg, discontinuing an antibiotic agent), administering medications that restore vascular tone, and providing emergency support of basic life functions. Epinephrine is given for its vaso-constrictive action. Diphenhydramine (Benadryl) is administered to reverse the effects of histamine, thereby reducing capillary per-meability. These medications are given intravenously. Nebulized medications, such as albuterol (Proventil), may be given to re-verse histamine-induced bronchospasm.

 

If cardiac arrest and respiratory arrest are imminent or have occurred, cardiopulmonary resuscitation is performed. Endotra-cheal intubation or tracheotomy may be necessary to establish an airway. Intravenous lines are inserted to provide access for ad-ministering fluids and medications.

Nursing Management

The nurse has an important role in preventing anaphylactic shock: assessing all patients for allergies or previous reactions to antigens (eg, medications, blood products, foods, contrast agents, latex) and communicating the existence of these allergies or reac-tions to others. Additionally, the nurse assesses the patient’s un-derstanding of previous reactions and steps taken by the patient and family to prevent further exposure to antigens. When new allergies are identified, the nurse advises the patient to wear or carry identification that names the specific allergen or antigen.When administering any new medication, the nurse observes the patient for an allergic reaction. This is especially important with intravenous medications. Allergy to penicillin is one of the most common causes of anaphylactic shock. Patients who have a penicillin allergy may also develop an allergy to similar medica-tions. For example, they may react to cefazolin sodium (Ancef ) because it has a similar antimicrobial action of attaching to the penicillin-binding proteins found on the walls of infectious or-ganisms. Previous adverse drug reactions increase the risk that an elderly patient will develop an undesirable reaction to a new med-ication. If the elderly patient reports an allergy to a medication, the nurse must be aware of the risks involved in the administra-tion of similar medications.

 

In the hospital and outpatient diagnostic testing sites, the nurse must identify patients at risk for anaphylactic reactions to contrast agents (radiopaque, dye-like substances that may contain iodine) used for diagnostic tests. These include patients with a known allergy to iodine or fish or those who have had previous allergic reactions to contrast agents. This information must be conveyed to the staff at the diagnostic testing site, including x-ray personnel.

 

The nurse must be knowledgeable about the clinical signs of anaphylaxis, must take immediate action if signs and symptoms occur, and must be prepared to begin cardiopulmonary resusci-tation if cardiorespiratory arrest occurs. In addition to monitor-ing the patient’s response to treatment, the nurse assists with intubation if needed, monitors the hemodynamic status, ensures intravenous access for administration of medications, administers prescribed medications and fluids, and documents treatments and their effects.

 

Community health and home care nurses whose role includes administering medications, including antibiotic agents, in the patient’s home or other settings must be prepared to administer epinephrine subcutaneously or intramuscularly in the event of an anaphylactic reaction.

 

After recovery from anaphylaxis, the patient and family require an explanation of the event. Further, the nurse provides instruc-tion about avoiding future exposure to antigens and administering emergency medications to treat anaphylaxis.

Study Material, Lecturing Notes, Assignment, Reference, Wiki description explanation, brief detail


Copyright © 2018-2020 BrainKart.com; All Rights Reserved. Developed by Therithal info, Chennai.